Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 23, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Sep 8, 2009, 7:38 PM EDT for Pendleton County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2009, 7:38 PM EDT (23:38 UTC)
- Expired
- Sep 8, 2009, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Pendleton County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 7:41 PM EDT | FLOOD | Falmouth, KY | FLOODING REPORTED AT THE INTERSECTION OF ROUTE 22 AND MAIN STREET IN FALMOUTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KILN 082338
FFWILN
KYC191-090230-
/O.NEW.KILN.FF.W.0023.090908T2338Z-090909T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
738 PM EDT TUE SEP 8 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN PENDLETON COUNTY IN NORTHERN KENTUCKY...
* UNTIL 1030 PM EDT.
* AT 735 PM EDT...STORM SPOTTERS AND THE PUBLIC REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING IN FALMOUTH.
* RADAR INDICATED THAT THE HEAVY RAINFALL HAS ENDED ACROSS THE AREA.
HOWEVER...RUNOFF FROM THE EARLIER EXCESSIVE RAIN WILL CAUSE FLASH
FLOODING TO CONTINUE TO OCCUR.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...FALMOUTH AND
CATAWBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3868 8422 3858 8430 3864 8444 3878 8435
3876 8424
$$2 follow-up statements
000
WGUS71 KILN 090102
FFSILN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
902 PM EDT TUE SEP 8 2009
KYC191-090230-
/O.CON.KILN.FF.W.0023.000000T0000Z-090909T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENDLETON KY-
902 PM EDT TUE SEP 8 2009
...FLASH FLOOD WARNING CONTINUES FOR EASTERN PENDLETON COUNTY UNTIL
1030 PM EDT...
AT 859 PM EDT...LOCAL LAW ENFORCEMENT REPORTED THAT FLOODING WAS
BEGINNING TO RECEDE ACROSS THE AREA.
RADAR INDICATED THAT THE HEAVY RAINFALL HAS ENDED. BUT HIGH WATER
MAY STILL REMAIN IN SOME LOCATIONS.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...FALMOUTH AND
CATAWBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3868 8422 3858 8430 3864 8444 3878 8435
3876 8424
$$000
WGUS71 KILN 090221
FFSILN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1021 PM EDT TUE SEP 8 2009
KYC191-090231-
/O.EXP.KILN.FF.W.0023.000000T0000Z-090909T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENDLETON KY-
1021 PM EDT TUE SEP 8 2009
...THE FLASH FLOOD WARNING FOR PENDLETON COUNTY WILL EXPIRE AT 1030
PM EDT...
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED...ENDING THE
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO
YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3868 8422 3858 8430 3864 8444 3878 8435
3876 8424
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 4:27 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 8, 4:27 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 427 PM EDT TUE SEP 8 2009 .SYNOPSIS... LOW PRESSURE IN THE UPPER ATMOSPHERE WILL KEEP UNSETTLED WEATHER OVER THE AREA THROUGH THURSDAY. HIGH PRESSURE AND DRY CONDITIONS WILL MOVE IN FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPPER LOW CENTERED NEAR THE OHIO-INDIANA BORDER IS FORECAST TO MOVE INTO KENTUCKY TONIGHT. SCATTERED THUNDERSTORMS ASSOCIATED WITH THE MARGINALLY UNSTABLE AIRMASS WILL DIMINISH WITH LOSS OF DAYTIME HEATING. UNTIL THEN...SLOW STORM MOTIONS WILL LEAD TO ISOLATED FLOODING. LIGHT WIND FIELDS ARE ALSO CONDUCIVE TO COLD AIR FUNNEL FORMATION...AS PER OUR LATEST SPECIAL WEATHER STATEMENT. RELATIVELY DAMP AIRMASS WILL KEEP LOW TEMPERATURES AROUND 60 TONIGHT...AND FOG MAY FORM UNDER PARTLY CLOUDY SKIES. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... WEDNESDAY WILL BE SIMILAR TO TUESDAY WITH A COOL POOL ALOFT RESIDING OVER A NEAR NORMAL SURFACE AIRMASS...RESULTING IN MARGINAL INSTABILITY AND SCATTERED MAINLY AFTERNOON THUNDERSTORMS. ACTIVITY WILL DISSIPATE WEDNESDAY NIGHT. THOUGH THE UPPER LOW WILL RETROGRADE BACK INTO OHIO ON THURSDAY...SURFACE CONDITIONS WILL BE DRIER AND THERE WILL ONLY BE A SLIGHT CHANCE FOR THUNDERSTORMS. HIGH TEMPERATURES WILL RISE TOWARD 80 BOTH DAYS. WENT BELOW WARMER MAV ON WEDNESDAY. STAYED CLOSE TO MAV FOR THURSDAY WHEN MET GUIDANCE APPEARS SPURIOUSLY LOW. && .LONG TERM /FRIDAY THROUGH TUESDAY/... MODELS DIFFER QUITE A BIT IN THE EXTENDED WITH THE ECMWF HAVING A WET SOLUTION WHILE THE GFS IS A LOT DRIER. FOR THE BEGINNING OF THE EXTENDED THE UPPER LEVEL LOW IS FINALLY BEGINNING TO PUSH OFF TOWARDS THE EAST BRINGING A LOT OF THE MOISTURE AND INSTABILITY WITH IT. WENT SLIGHTLY CLOSER TO THE ECMWF SOLUTION HOWEVER DID NOT TOTALLY DISCOUNT GFS. KEPT FORECAST DRY THROUGH THE WEEKEND AND INCREASED CLOUDS FOR THE SECOND HALF OF THE WEEKEND. UPPER LEVEL DISTURBANCE COULD BEGIN TO IMPACT THE REGION BY THE BEGINNING OF THE WORK NEXT WEEK AND HAVE ADDED SLIGHT CHANCE TO CHANCE POPS DURING THIS TIME FRAME. KEPT POPS LOW SINCE GFS DOES NOT AGREE WITH THE ECMWF AND IS A LOT SLOWER TO DEVELOP UPPER LEVEL LOW AND KEEPS AREA DRY DURING THIS TIME FRAME. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... AN UPPER LEVEL CLOSED LOW CENTERED OVER CENTRAL INDIANA THIS AFTERNOON WILL MEANDER SLOWLY TO THE SOUTHEAST THROUGH THE TAF PERIOD. AMPLE LOW LEVEL MOISTURE...DAY TIME INSTABILITY AND PIECES OF ENERGY ROTATING AROUND THE UPPER LEVEL LOW WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH THE EARLY EVENING HOURS. HAVE EMPLOYED TEMPO MVFR SHOWERS AT ALL TAF SITES BETWEEN 18Z AND 22Z WITH VCTS INCLUDED. WILL MONITOR OBSERVATIONS AND LIGHTNING DETECTION SHOULD ONE OF THE TAF SITES NEED AMENDING FOR A THUNDERSTORM. FOR THE OVERNIGHT PERIOD INTO WEDNESDAY MORNING...CLOUDS WILL SCATTER...AND WITH LIGHT WINDS AND LINGERING SHALLOW LOW LVL MOISTURE...FOG COULD BECOME AN ISSUE AGAIN. HAVE GIVEN ALL LOCATIONS AT LEAST MVFR VSBYS OVERNIGHT WITH IFR AND LOWER VSBYS/CIGS PLACED AT THE TYPICAL FOGGY SITES OF KILN AND KLUK. ALL FOG SHOULD BURN OFF BY 14Z WEDNESDAY. THEREAFTER...DAY TIME INSTABILITY AND MORE ENERGY ROTATING AROUND THE UPPER LEVEL LOW WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN WEDNESDAY AFTERNOON. OUTLOOK...SCATTERED THUNDERSTORMS ARE POSSIBLE ON THURSDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...CONIGLIO NEAR TERM...CONIGLIO SHORT TERM...CONIGLIO LONG TERM...NOVAK AVIATION...HICKMAN
Hazardous weather outlook, Sep 8, 10:22 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1022 AM EDT TUE SEP 8 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-091400- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 1022 AM EDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 3:29 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 329 PM EDT TUE SEP 8 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-082300- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY... BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY... CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA... OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET... MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA... GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE... PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK... EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE... LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE... LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO... WEST UNION...PIKETON...PORTSMOUTH 329 PM EDT TUE SEP 8 2009 ...COLD AIR FUNNELS REMAIN POSSIBLE THROUGH THE AFTERNOON... LOCAL LAW ENFORCEMENT REPORTED FUNNEL CLOUDS EARLIER THIS AFTERNOON. THE FUNNELS HAVE BEEN ASSOCIATED WITH SHOWERS OCCURRING UNDERNEATH A POOL OF COOL AIR IN THE UPPER ATMOSPHERE. COLD AIR FUNNELS ARE TYPICALLY SHORT-LIVED AND RARELY TOUCH DOWN. ATMOSPHERIC CONDITIONS THAT CAUSE THE FUNNELS ARE NOT SUPPORTIVE OF STRONG...DAMAGING TORNADOES. ON THE RARE OCCASIONS THAT THE FUNNELS TOUCH THE GROUND...LITTLE...IF ANY...DAMAGE OCCURS. THE CONDITIONS CAUSING THESE FUNNEL CLOUDS ARE EXPECTED TO END THIS EVENING. IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE SITUATION. WOODRUM
Local storm report, Sep 8, 7:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
734 PM EDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FLOOD 1 SW FALMOUTH 38.66N 84.35W
09/08/2009 PENDLETON KY COUNTY OFFICIAL
FLOODING REPORTED ON HAYES STATION ROAD NEAR FALMOUTH.
&&
WOODRUMThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 6:17 AM EDT | Dense Fog Advisory | ILN | Boone, Bracken, Campbell, Carroll, Gallatin, Grant and 6 more | 4 hr |
| Sep 8, 5:41 PM EDT | Areal Flood Advisory | ILN | Bracken | 109 min |
| Sep 8, 5:52 PM EDT | Areal Flood Advisory | ILN | Grant | 113 min |
| Sep 8, 6:26 PM EDT | Areal Flood Advisory | ILN | Pendleton | 3 hr |
| Sep 8, 7:49 PM EDT | Areal Flood Advisory | ILN | Campbell, Kenton | 3 hr |
| Sep 8, 7:54 PM EDT | Severe Thunderstorm Warning | ILN | Campbell, Kenton | 19 min |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.